The US FDA on Jan. 14 issued a safety announcement about reports of rare but severe liver injury in patients taking Sanofi-Aventis’ Multaq (dronedarone), including two patients who had acute liver failure that required transplantation.

multaqMultaq is used for the treatment of abnormal heart rhythm in patients who have those symptoms for the past 6 months, according to the FDA.

The announcement warned physicians and patients to be alert for signs and symptoms of liver injury or toxicity, including anorexia, nausea, vomiting, fever, malaise, fatigue, right upper quadrant pain, jaundice, dark urine, or itching.

Physicians are encouraged to consider ordering periodic hepatic serum enzymes, particularly during the initial 6 months of treatment with Multaq.

Since Multaq got it approval in 2009, it has been prescribed at least a million times. Bottles of the drug already carry a warning that says that it can have severe complications. The label’s adverse reactions and warnings and precautions sections are being updated to include information about the potential risk of liver injury.

Sanofi had later on sent a letter to the US and while talking to the press, company spokesman Jean-Marc Podvin had assured that patients’ safety was the priority for Sanofi.